Hand and Foot. Yes, it is a card game. If you add the word "syndrome" to
It's official name is palmar-plantar erythrodysesthesia. But even we medical types call it Hand/Foot Syndrome.
"What is Hand-Foot Syndrome (HFS)?HFS is a skin reaction that appears on the palms of the hands and/or the soles of the feet as a result of certain chemotherapy agents.
HFS can start as a feeling of tingling or numbness in the palms and/or soles, which progresses to swelling, redness, peeling skin, and tenderness or pain. If there is no change in the treatment, the hands and/or feet can blister (which can then become infected), becoming very painful and interfering with daily activities.
What causes HFS?No one knows for sure, but there are a few theories. The most widely accepted theory is that the small blood vessels in the palms and/or soles break due to use, pressure, or increased temperature, causing an inflammatory reaction and possibly releasing the drug into the area.
These are the most common chemotherapy culprits that can cause "Hand/Foot syndrome:
- Capecitabine (Xeloda)
- Cytarabine (Cytosar-U)
- Floxuridine (FUDF)
- Fluorouracil (5-FU, Adrucil)
- Idarubicin (Idamycin)
- Liposomal doxorubicin (Doxil)
- Doxorubicin (Adriamycin)
- Sunitinib (Sutent)
- Sorafenib (Nexavar)
- Pazopanib (Votrient)
- Vemurafenib (Zelboraf)"
Things to try to prevent hand/foot syndrome:
Stay well hydrated. Drink plenty of (cool) fluids.
Avoid tight clothing. You want to decrease the amount of friction on the skin. Loose socks, gloves, pants at the waist. Avoid restrictive clothing, as that applies pressure and increases friction.
Several articles I read warned about NO DISHGLOVES WHEN WASHING DISHES (the heat and the friction in addition to the hot water). Ladies, now is the time to get that new dishwasher!! It's for medical purposes!!!
Cool Compresses to areas where clothing might bind you or to palms of hand and soles of feet. Remember to always have fabric between the cold compress and your skin to prevent skin damage.
This is suggested in some of the literature. Not too many of my patients have it bad enough to want to try this. It's an option.
Avoid staying on your feet for long periods of time.
Put a footrest under your desk if you are work. If at home, put the puppies up! Elevate your feet.
Avoid blazing hot showers.
Check the soles of your feet everyday when you get out of the shower. Even if you have to look at them in the mirror. If you get any tingling, look at them right away. It could be neuropathy from the chemo causing the trouble, but on the soles and palms it is most likely HFS.
Keep your skin hydrated.
Before you go to bed:
In the palm of your hand mix a big dollop of "moo cream" or any type of thick body cream with a dollop of Aquaphor to mix it together and gently apply to your feet and put on a pair of loose soft cotton white socks so it will help it absorb and keep it from getting all over your sheets.
After your shower in the a.m. (try to avoid really hot showers) do the same thing. You may have to buy some extra socks as you might ruin a few pair. They also have aloe socks and chenille soft and comfy socks for hanging around days.
Make sure your hands get similar treatment. Although you will have to reapply several times a day. At night, try putting on those cheap soft white loose cotton gloves that you can buy in any drugstore (check their diabetic supplies section) and slather cream mixture on your hands, especially palms and let it absorb overnight.
|classic signs of hand/foot syndrome|
|Classic hyperpigmentation/discoloration from Xeloda seen in our African American patients.|
This should be in every cancer patient's toolbox whether you have hand/foot or not. You can use it for lips, heel crack, dry skin. Aquaphor is the BEST!! They have a generic at Walgreen's which is cheaper, but I'm not crazy about the smell of it vs the original. (Aquaphor can be pricey....about $10 per large tube, $20 for a small tub of it). As the beautiful Elaine says, good old Vaseline is also an option.
I call this "moo cream" since I can never remember the actual name of it. Udderly Smooth. You can get this online at www.amazon.com, www.drugstore.com, most online pharmacy sites.
Elizabeth Grady (we love them!!!) makes yummy creams and lotions for your skin. My beautiful sister in law Susi loves this one for her heals. http://www.elizabethgrady.com/10Browse.asp
Channel your inner Michael Jackson!! Put your potions on and then a white cotton glove (loose fitting).
Here's hoping that you avoid Hand/Foot syndrome. If you do get it, please tell your MD/nurse asap. They have some products to help and they will want to consider cutting your chemo dose down a bit if it worsens.
Hope this helps!!
photos (in addition to google images):